Alert archive / Kansas / Tornado Warnings in 2008

Tornado Warning 15, NWS Topeka, KS

June 5, 2008Brown County, Nemaha County, Kansas

NWS Topeka, KS issued this tornado warning at Jun 5, 2008, 7:04 PM CDT for Brown County, Nemaha County, Kansas. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2008, 7:04 PM CDT (00:04 UTC)
Expired
Jun 5, 2008, 7:30 PM CDT
In force
26 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Brown County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 105 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 7:17 PM CDTHAIL 16 Nw Sabetha, KS
Jun 5, 7:27 PM CDTTORNADO2 Nw Morrill, KSBRIEF TOUCHDOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 4:50 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1747 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
2.6
Supercell composite
13.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KTOP 060004
TORTOP
KSC013-131-060030-
/O.NEW.KTOP.TO.W.0015.080606T0004Z-080606T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
704 PM CDT THU JUN 5 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN BROWN COUNTY IN NORTHEAST KANSAS...
  NORTHERN NEMAHA COUNTY IN NORTHEAST KANSAS...

* UNTIL 730 PM CDT

* AT 701 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD   
  NEAR CORNING. THE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF    
  SENECA...OR 25 MILES WEST OF HIAWATHA...MOVING NORTHEAST AT 53 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SENECA...  
  BERN...
  SABETHA...
  MORRILL...

FOR YOUR SAFETY...GO TO A STORM SHELTER OR BASEMENT NOW TORNADOES
MAY HAVE WINDS GREATER THAN 100 MPH. AVOID OVERPASSES AND WINDOWS...
AND COVER YOUR HEAD.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 4000 9559 3969 9593 3980 9617 4000 9600
TIME...MOT...LOC 0004Z 217DEG 46KT 3979 9595

$$

KONOP/POAGE
2 follow-up statements
000 
WWUS53 KTOP 060019
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
719 PM CDT THU JUN 5 2008

KSC013-131-060030-
/O.CON.KTOP.TO.W.0015.000000T0000Z-080606T0030Z/
NEMAHA-BROWN-
719 PM CDT THU JUN 5 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHWESTERN BROWN AND NORTHEASTERN NEMAHA COUNTIES...

AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
STORM WAS LOCATED NEAR SABETHA...OR 15 MILES WEST OF 
HIAWATHA...MOVING NORTHEAST AT 50 MPH. HAIL UP TO THE SIZE OF 
QUARTERS HAS ALSO BEEN REPORTED WITH THIS STORM. 

LOCATIONS IMPACTED INCLUDE...
SABETHA AND MORRILL.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY BUILDING. AS A
LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER
YOUR HEAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3999 9560 3977 9584 3987 9596 3994 9589
      3996 9587 3997 9586 3999 9583 4000 9583
      4000 9560
TIME...MOT...LOC 0019Z 218DEG 44KT 3990 9578

$$

KONOP/POAGE
000 
WWUS53 KTOP 060031
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
731 PM CDT THU JUN 5 2008

KSC013-131-060041-
/O.EXP.KTOP.TO.W.0015.000000T0000Z-080606T0030Z/
NEMAHA-BROWN-
731 PM CDT THU JUN 5 2008

...THE TORNADO WARNING FOR NORTHWESTERN BROWN AND NORTHEASTERN NEMAHA
COUNTIES HAS EXPIRED...

AT 731 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
STORM WHICH HAD PROMPTED THE TORNADO WARNING HAD EXITED THE WARNED
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT. STAY ALERT TO THE WEATHER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3999 9560 3977 9584 3987 9596 3994 9589
      3996 9587 3997 9586 3999 9583 4000 9583
      4000 9560
TIME...MOT...LOC 0019Z 218DEG 44KT 3990 9578

$$

KONOP/POAGE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 5, 3:58 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jun 5, 3:58 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CDT THU JUN 5 2008

.DISCUSSION...
SEVERE WEATHER IS THE PRIMARY CONCERN WITH THE FORECAST. WATER VAPOR
IMAGERY SHOWS MAIN VORT LOBE ROTATING OUT OF THE SOUTHERN ROCKIES
INTO SOUTHWEST KS AT 20Z...WITH AN 80 KTS 500MB SPEED MAX ASSOCIATED
WITH IT. STORMS HAVE INITIATED ALONG A WEAK FRONT/DRY LINE ACROSS
CENTRAL KS WITH A VERY MOIST AND UNSTABLE AIRMASS IN PLACE OVER
CENTRAL AND EASTERN KS. RUC ANALYSIS SHOWS MLCAPE AS HIGH AS 3000
J/KG WITH LITTLE IF ANY INHIBITION LEFT.

WITH VERY LARGE HODOGRAPHS...STORMS WILL LIKELY BE SUPERCELLULAR
INITIALLY. STORMS WILL HAVE A VERY LARGE HAIL AND TORNADO THREAT. AS
THE UPPER WAVE CONTINUES TO LIFT OUT...STORMS ARE EXPECTED TO EVOLVE
INTO A SQUALL LINE AND BE A LITTLE MORE PROGRESSIVE. STRAIT LINE
WINDS WILL BECOME A GREATER HAZARD WITH THE SQUALL LINE. THERE COULD
BE A COUPLE ROUNDS OF CONVECTION WITH THIS INITIAL ACTIVITY...THAN
MORE STORMS DEVELOPING AS THE UPPER WAVE PROGRESSES NORTHEAST. HAVE
GONE WITH CATEGORICAL POPS FOR TONIGHT. AS THE SQUALL LINE MOVES
EAST...THUNDERSTORMS SHOULD CLEAR OUT AFTER MIDNIGHT FROM WEST TO
EAST WITH A LITTLE DRYER AIR ADVECTING IN FROM THE WEST.

FLASH FLOODING WILL ALSO POSE A HAZARD. MODELS SHOW PWS INCREASING
TO AROUND 2 INCHES THIS EVENING. WITH STORMS MOVING PARALLEL TO THE
SLOW MOVING BOUNDARY INITIALLY...THERE COULD BE A QUICK 1 TO 2
INCHES OF RAINFALL AS STORMS PRODUCE RAINFALL RATES AROUND 4
IN/HOUR. THEN THE SQUALL LINE SHOULD MOVE THROUGH STILL CAPABLE OF
PROFICIENT RAINFALL. WHILE THE WHOLE SYSTEM SHOULD BE SOMEWHAT
PROGRESSIVE... FLASH FLOOD GUIDANCE AROUND 1.5 INCHES IN AN HOUR
SUGGESTS THAT FLASH FLOODING IS STILL POSSIBLE WITH INDIVIDUAL
STORMS MOVING NORTH NORTHEAST. THEREFORE HAVE ISSUED A FLASH FLOOD
WATCH TONIGHT.

BOUNDARY HANGS UP ACROSS EAST CENTRAL KANSAS FOR FRIDAY WITH
MOISTURE AND INSTABILITY OVER SOUTHEAST KANSAS. MODELS SHOW THETA-E
ADVECTION INCREASING DURING THE AFTERNOON. HAVE HELD ONTO SOME
CHANCE POPS OVER FAR SOUTHEASTERN SECTIONS OF THE FA FOR LINGERING
CONVECTION IN THE MORNING...THEN POSSIBLE CONVECTION AS THE BOUNDARY
LIFTS NORTH DURING THE AFTERNOON.

DID NOT SPEND A GREAT DEAL OF TIME ON THE EXTENDED SO FOLLOWED HPC/S
LEAD FOR THE MOST PART. SOUTHWESTERLY FLOW PERSISTS FOR NEXT WEEK
WITH WEAK BOUNDARIES APPROACHING THE FA. THEREFORE HAVE KEPT SOME
POPS IN THE FORECAST.

&&

.AVIATION...
MAIN QUESTION WITH TAF FORECAST IT TIMING THE CONVECTION INTO THE
TERMINALS. UTILIZED THE NAM FOR TIMING THE SQUALL LINE THROUGH THE
TERMINALS...AND CONFIDENCE IS AVERAGE. THINK TS WILL MOVE INTO MHK
BY 01Z AND TOP/FOE BY 03Z. WILL NEED TO MONITOR CONVECTION FOR
TIMING TRENDS..BUT IF STORMS END UP BEING AS STRONG AS WE
EXPECT...MAY NEED TO LOWER TAFS TO IFR OR LIFR.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY FOR A PART OF NORTH CENTRAL KANSAS UNTIL 7 PM THIS
EVENING. KSZ008-009-020-021-034-035.

WIND ADVISORY FOR NORTHEAST AND EAST CENTRAL KANSAS UNTIL 10 PM THIS
EVENING. KSZ010>012-022>024-026-036>040-056-058-059.

FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM FOR NORTH CENTRAL KANSAS
KSZ008>010-020>022-034>037.

FLASH FLOOD WATCH IN EFFECT UNTIL 7 AM FOR NORTHEAST AND EAST
CENTRAL KANSAS KSZ011-012-023-024-026-038>040-054>056-058-059.

&&

WOLTERS
Hazardous weather outlook, Jun 5, 4:21 PM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
421 PM CDT THU JUN 5 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-062130-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
421 PM CDT THU JUN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL KANSAS AND MOVE
INTO NORTHEAST AND EAST CENTRAL KANSAS THIS EVENING. THIS
AFTERNOON...THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY
LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOS OVER NORTH CENTRAL
KANSAS. THE STORMS ARE EXPECTED TO TRANSITION INTO A SQUALL LINE
THIS EVENING...STRONG STRAIGHT LINE WINDS AND EMBEDDED TORNADOS
WOULD BE POSSIBLE WITH THESE STORMS AS THE MOVE ACROSS NORTHEAST
AND EAST CENTRAL KANSAS.

FLASH FLOODING WILL ALSO BE A HAZARD WITH THESE THUNDERSTORMS.
LOCATIONS COULD RECEIVE UP TO 2 INCHES OF RAINFALL IN A VERY SHORT
TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE COULD BE A FEW THUNDERSTORMS FRIDAY AFTERNOON AND FRIDAY EVENING
OVER EAST CENTRAL KANSAS. THESE STORMS MAY BE CAPABLE OF PRODUCING
HAIL AND GUSTY WINDS.

THERE IS A CHANCE OF THUNDERSTORMS OVER NORTH CENTRAL AND
NORTHEAST KANSAS SATURDAY AFTERNOON AND SATURDAY EVENING.
THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTH CENTRAL...NORTHEAST
AND EAST CENTRAL KANSAS SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE ACTIVE ACROSS NORTH CENTRAL KANSAS NOW. SPOTTERS
WILL BE NEEDED OVER NORTHEAST AND EAST CENTRAL KANSAS BY THIS
EVENING.

WOLTERS

In the hours before

Special weather statement, Jun 5, 6:31 PM CDT, 33 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
631 PM CDT THU JUN 5 2008

KSZ011-012-052345-
BROWN-NEMAHA-
631 PM CDT THU JUN 5 2008

THROUGH 645 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
NORTHEAST AT 50 MPH ACROSS PORTIONS OF NEMAHA AND BROWN COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE
CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH
AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
WOODLAWN...SABETHA...HAMLIN...WILLIS...ROBINSON...RESERVE...
POWHATTAN...MORRILL...KICKAPOO RESERVATION...IOWA SAC AND FOX
RESERVATION...HORTON...HIAWATHA...FAIRVIEW AND EVEREST.

A TORNADO WARNING IS IN EFFECT FOR SOUTHERN NEMAHA COUNTY.

A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE
A WARNING IS ISSUED.
Local storm report, Jun 5, 6:32 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
632 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             ENE BERN                39.96N 95.97W
06/05/2008  E0.75 INCH       NEMAHA             KS   TRAINED SPOTTER

&&

BN
Local storm report, Jun 5, 6:33 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
633 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     SSW BERN                39.96N 95.97W
06/05/2008  E70 MPH          NEMAHA             KS   TRAINED SPOTTER

&&

BN
Local storm report, Jun 5, 6:41 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
641 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND GST     MANHATTAN               39.18N 96.57W
06/05/2008  M60 MPH          RILEY              KS   ASOS

&&

BN
Local storm report, Jun 5, 6:54 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
654 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     9 N ONEIDA              39.99N 95.94W
06/05/2008  E60 MPH          NEMAHA             KS   LAW ENFORCEMENT

&&

BN
Local storm report, Jun 5, 7:02 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
702 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     SENECA                  39.83N 96.06W
06/05/2008  E60 MPH          NEMAHA             KS   TRAINED SPOTTER

&&

AW

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:02 PM CDTFlash Flood WarningTOPMarshall, Nemaha, Pottawatomie3 hr
Jun 5, 7:04 PM CDTSevere Thunderstorm WarningTOPGeary, Lyon, Morris, Riley, Wabaunsee41 min
Jun 5, 7:38 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage52 min
Jun 5, 7:45 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Osage, Wabaunsee45 min
Jun 5, 8:07 PM CDTSevere Thunderstorm WarningTOPMarshall23 min
Jun 5, 8:09 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Wabaunsee21 min
Jun 5, 8:17 PM CDTSevere Thunderstorm WarningTOPBrown, Coffey, Douglas, Jackson, Jefferson, Nemaha and 4 more43 min
Jun 5, 8:52 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Douglas, Franklin, Jackson, Jefferson and 3 more38 min
Jun 5, 9:28 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Douglas, Franklin, Jefferson, Osage47 min
Jun 6, 3:26 AM CDTRiver Flood WarningTOPMarshall21 hr

Nearby

Tornado Warnings in Kansas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.